How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 12475
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

I have a 10 year old yellow lab with arthritis in his left

Customer Question

I have a 10 year old yellow lab with arthritis in his left hip. Is it safe to give him ibuprofen for his discomfort. He has previously taken prevavox and meloxicam, however we are out and no vets in our area are open today. Can we use the Ibuprofen through the weekend until we can get to the vet on Monday? He weighs 90 lbs.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.
Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!I am so sorry to hear your senior friend is not feeling well. I do not advise ibuprofen because it has a very small margin of safety in dogs and can be toxic to the liver. The only safe over the counter pain medication is aspirin An aspirin dose for dogs is 5 mg/ pound every 12 hours with food so for your dog this would be approximately 450 mg. I would advise staying with the adult aspirin enteric coated 325 mg every 12 hours Please let your veterinarian know that you have administered aspirin if you take your pet into the office because it will effect what medications would be dispensed since aspirin requires a “washout period” of 48+ hours prior to changing to another non steroidal such as rimadyl, metacam, previcox. Administer aspirin with food and if you note any reduced appetite, vomiting, diarrhea with administration then please discontinue its use.I hope this information makes sense but please let me know how else I can assist you both today If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION at the top of your screen (I am not compensated in any other way). Bonuses are always welcome. Thanks!
Expert:  Dr. Altman replied 1 year ago.
Please let me know if I can be of any further assistance to you both today! If you are satisfied with our chat please rate or accept with the stars on the top of your screen so I may be compensated for my time. If you are having any difficulties you can also state your rating (excellent, good, fair) in our chat as an alternative. Thank you!